Hail, Cherokee
- When
- March 30, 6:25 PM CST
- Where
- Cherokee County, 0.69 mi N of Jacksonville
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.960, -95.270
Golf ball size hail reported in the city of Jacksonville.
Surface analysis indicated a cold front moving across North Central Texas in the afternoon on March 30th, with a very moist airmass located ahead of the front over much of East Texas. Surface dew points within this moist air mass were in the upper 60s and lower 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Surface analysis indicated a cold front moving across North Central Texas in the afternoon on March 30th, with a very moist airmass located ahead of the front over much of East Texas. Surface dew points within this moist air mass were in the upper 60s and lower 70s. Very strong instability was clearly evident, with MLCAPE around 3000 J/kg. In addition, a subtle shortwave trough was observed moving into Central Texas. Ahead of this feature, large-scale ascent increased across East Texas, aiding convective initiation. Additionally, 0-6 km shear of 45 to 50 knots and 700-500 mb lapse rates of 8 to 8.5 C/km suggested that large hail was likely with supercell development. As a result, several reports of large hail were documented across East Texas during the afternoon and evening on March 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 30, 5:59 PM CST, 26 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Shreveport LA 659 PM CDT Sun Mar 30 2025 ...New AVIATION... .SHORT TERM... (This evening through Monday Night) Issued at 238 PM CDT Sun Mar 30 2025 Things have been quiet so far since this morning convection dissipated. But, southerly winds have been on the increase this afternoon, with gusts as high as 30 mph at times. Although we have seen some sustained winds of 20 mph, those readings have been isolated, so will hold off on a Wind Advisory. Regardless, it will still be breezy out there, so exercise caution on area waterways and roadways. As we move into the late afternoon and early evening hours, models continue to suggest a pre-frontal trough or dryline like feature will move into the area ahead of the aforementioned frontal boundary. With today's southerly winds raising our dew points into the mid 60s and temps into the 80s, the atmosphere should be plenty unstable ahead of this pre-frontal feature. Discrete storms are expected to rapidly develop across the western half of the region before eventually becoming more of a QLCS feature with the arrival of the front later this evening and during the overnight hours. With steep mid-level lapse rates and decent effective bulk shear, all modes of severe weather will be possible, especially large hail and damaging winds. Locally heavy rainfall will also be a threat. Convection should clear the forecast area by mid to late Monday morning, as the front exists the region. Cooler and drier air will move into the area, with overnight lows returning back into the 50s areawide Monday night/Tuesday morning, and possibly upper 40s in our northern zones. /20/ && .LONG TERM... (Tuesday through next Saturday) Issued at 238 PM CDT Sun Mar 30 2025 Dry weather will remain across the region on Tuesday, but another approaching cold front will bring us a chance for more strong to severe storms by next Wednesday. At the same time, upper ridging will build into the southeast CONUS. This will likely stop the eastward progression of the front and stall it out near our northwest zones for the remainder of next week into early next weekend. Rain chances will remain across the forecast area during this period, with more severe weather possible. This could also result in excessive rainfall, with storms expected to train over the same areas near the frontal boundary. One thing of note will be where the front hangs up next week. It is possible the front could stall just north of the region, which would be favorable for less severe weather and heavy rain in our area. However, if the frontal boundary stalls more southward, it could be a busy week for portions of the Four State Region. /20/ && .AVIATION... (00Z TAFS) Issued at 644 PM CDT Sun Mar 30 2025 The main aviation concern through the evening hours is potential for rapid strong to severe thunderstorm development that would initially affect SHV / TYR / GGG/ LFK through midnight tonight. Impacts are less certain at TXK as there is a decent probability most of the storms firing up along the incoming cold front could wait until cold front clears south of TXK. Storms will likely hold off until closer to midnight and into the early morning hours at ELD and MLU. The main risk with severe storms will be large hail up to golf ball size, damaging winds gusts in excess of 60 mph, frequent lightning, and torrential downpours. Expect problematic to mostly clear east of our region by daybreak on Monday, although MVFR to IFR cloud decks will build in behind the front late tonight at SHV, ELD, MLU, and LFK and likely will not lift to VFR levels until later tomorrow morning at the earliest. Winds will be a bit gusty from the SSW ahead of the cold front, but then switching to the north at 8 to 15 mph as the cold front passes through tonight. /50/ && .SPOTTER INFORMATION STATEMENT... Issued at 238 PM CDT Sun Mar 30 2025 Spotter activation will be needed by late this afternoon and tonight for much of the Four State Region. /20/ && .PRELIMINARY POINT TEMPS/POPS... SHV 62 75 56 82 / 70 10 0 0 MLU 64 76 53 82 / 70 20 0 0 DEQ 48 73 47 78 / 30 10 0 0 TXK 55 75 52 81 / 60 10 0 0 ELD 56 75 48 80 / 70 10 0 0 TYR 55 75 57 84 / 50 10 0 0 GGG 56 75 55 83 / 60 10 0 0 LFK 63 78 60 85 / 60 10 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...20 LONG TERM....20 AVIATION...50
Special Weather Statement
National Weather Service Shreveport LA
644 PM CDT Sun Mar 30 2025
TXZ136-149-310030-
Cherokee TX-Smith TX-
644 PM CDT Sun Mar 30 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHEROKEE AND SOUTH
CENTRAL SMITH COUNTIES UNTIL 730 PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Reese, or 16 miles west of Jacksonville, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Jacksonville, Bullard, Mount Selman, Mixon, Reese, Ponta, New
Summerfield, Gallatin and Cuney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3218 9530 3196 9499 3189 9499 3178 9539
3182 9540 3184 9541 3184 9545 3188 9543
3190 9544 3193 9542 3196 9545 3199 9545
3202 9543 3204 9544 3205 9542 3205 9544
3207 9544 3208 9542 3210 9544
TIME...MOT...LOC 2344Z 246DEG 31KT 3191 9553
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
707 PM CDT Sun Mar 30 2025
ARZ059-060-070-TXZ097-310030-
Little River AR-Hempstead AR-Miller AR-Bowie TX-
707 PM CDT Sun Mar 30 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LITTLE RIVER...
EAST CENTRAL BOWIE...NORTHWESTERN MILLER AND SOUTHWESTERN HEMPSTEAD
COUNTIES UNTIL 730 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ogden, or 6 miles southeast of Ashdown, moving northeast at 35 mph.
HAZARD...Wind gusts up to 30 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Ashdown, Fulton, Ogden, McNab, Millwood, Red Bluff and Pine
Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3359 9416 3365 9418 3375 9399 3375 9393
3360 9374 3351 9414
TIME...MOT...LOC 0006Z 241DEG 30KT 3360 9408
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
53The Shreveport radar (KSHV), 145 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
14 hail. Local standard time, as filed.
Golf ball size hail reported in the city of Jacksonville.
Tennis ball size hail reported near the Ponta community via Mping.
Golf ball size hail reported in the Ponta community.
Hen egg size hail reported just south of Lake Striker.
Hen egg size hail reported just west of Lake Striker.
Quarter size hail reported at the New Salem Volunteer Fire Department just east of Lake Striker.
Golf ball size hail reported along County Road 3206 west of Mount Enterprise.
Quarter size hail reported along Highway 315 just northeast of Mount Enterprise.
Quarter size hail reported in Mount Enterprise.
Golf ball size hail reported in Timpson.
Quarter size hail reported near the Central Heights community.
Quarter size hail reported between Garrison and Cushing.
Quarter size hail reported at a convenience store in Tenaha.
Quarter size hail reported between Garrison and Timpson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249631, 1249641, 1249643, 1249644, 1249645, 1249646, 1249647, 1249648, 1249649, 1249650, 1249651, 1249652, 1249655, 1249657.